Format

Send to

Choose Destination
Lepr Rev. 1989 Dec;60(4):267-73.

Increased incidence in leprosy of hypersensitivity reactions to dapsone after introduction of multidrug therapy.

Abstract

In order to address the question whether hypersensitivity reactions to dapsone are becoming more frequent, the clinical data of 7300 leprosy patients treated between 1949 and September 1988 at the McKean Rehabilitation Centre in Thailand were reviewed. Information from the period 1949 to 1969 was too incomplete to allow conclusions. The incidence of hypersensitivity reactions to dapsone between 1970 and 1982 was 0.3%. From 1982 (with the introduction of multidrug therapy) to September 1988, the incidence was 3.6%; a tenfold increase compared with the previous period. Of the 19 cases seen since 1982, 12 were diagnosed as Dapsone syndrome. Of a total of 13 patients seen since 1980 with Dapsone syndrome, 3 ended fatally, indicating the severity of the complication. The question is raised whether an unexplained drug interaction with rifampicin is responsible for the increase of hypersensitivity reactions to dapsone in patients treated for leprosy.

PMID:
2491425
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center